Thunderstorm Wind, Finney
- When
- September 2, 7:38 PM CST
- Where
- Finney County, 5.55 mi N of (Gck)garden City Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.010, -100.720
Another weak mid-level shortwave trough pushed through the CWA, similar to the day before. Ample DCAPE values up to 1000 J/kg helped produce isolated thunderstorms across west central Kansas along or near the Hwy 83 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Another weak mid-level shortwave trough pushed through the CWA, similar to the day before. Ample DCAPE values up to 1000 J/kg helped produce isolated thunderstorms across west central Kansas along or near the Hwy 83 corridor. Shear values were relatively weak but lapse rates were more marginal allowing for some downburst winds to perpetrate across this area of the CWA.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 2, 5:07 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 607 PM CDT Fri Sep 2 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 340 PM CDT Fri Sep 2 2022 The main forecast challenge will be coverage, severity, duration of any thunderstorm activity across west central and southwest Kansas this evening. The next shortwave trough embedded in the northwest flow aloft was moving across eastern Wyoming into adjacent Nebraska Panhandle, which was aiding in larger scale upward vertical motion across western Nebraska. Weak to modest boundary layer convergence across southwest Nebraska led to development of initial showers and thunderstorms in vicinity of McCook. This is pretty close to where the latest several runs of the HRRR model was initiating storms mid afternoon, although the HRRR may be an hour or two too slow with development and southward movement of the initial activity as it moves into northwest KS. As far as severe weather potential goes, there will be enough deep layer shear to support at least loosely organized multicell structures, if not briefly marginal supercell structures like last night's Dodge City storm. The greatest severe weather risk will be damaging straight line wind in excess of 65 mph with the strongest storm. The next question then becomes how long into the evening any storms last. It will most likely be similar to last night in that once we see loss of direct insolation, activity will wane, but if an organized cold pool can be maintained, then severe/marginally severe wind could be possible through 03Z (10 PM CDT) as far south as Highway 50 corridor. Tonight's convective activity will most likely be it for rain chances with this system, as the cool surface high pressure ridge continues to expand south late tonight into Saturday. Saturday's thunderstorm focus will be confined to the Texas Panhandle/West Texas and adjacent western Oklahoma. Saturday afternoon should be fairly pleasant with a sunny sky, light wind, and highs topping out upper 80s to around 90. .LONG TERM...(Saturday night through Friday) Issued at 340 PM CDT Fri Sep 2 2022 Quiet weather is most likely to prevail the duration of the Long Term period. In fact, the latest NBM guidance gives our entire forecast area no mentionable precipitation chances from Saturday through Thursday Night of next week, as the upper level ridge will continue its influence across the West, and any shortwave troughs in the north/northeasterly flow pattern will likely be east of our southwest Kansas forecast area. Peering into the longer range global ensemble information stuff, both the GEFS and the EPS show some weak signal of slightly increased chances for precipitation toward the end of the forecast period (Wed-Thur 7-8 Sep). Otherwise, persistence will be a pretty good forecast method for temperatures with lower-mid 90s each day for highs and lower 60s for lows. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 601 PM CDT Fri Sep 2 2022 As of 23z Friday an area of convection was increasing in coverage where improving 0-1km moisture convergence was occurring across northwest and north central Kansas. RAP was in good agreement with moving this boundary/convection south tonight. These storms will begin to weaken/taper off after sunset as they move south. At this time it appears that Garden City will have the best chance for thunderstorms between 03z and 06z Saturday. Hays also has a chance but storms near the terminal between 04z and 07z Saturday but these appear to be more isolated, if they occur. Southeast winds at around 10 knots will shift to the northwest and increase into the 15 to 25 knot range as outflow from these storms pass the Garden City and Hays areas. The outflow boundary/cold front will cross the remainder of southwest Kansas between 06z and 12z Saturday which will also bring a wind shift in the winds at Dodge City and Liberal. In these areas the southeast winds at 10 knots or less will become northwest at around 15 knots as this cold front passes. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 92 57 90 / 20 10 0 0 GCK 64 93 57 90 / 20 10 0 0 EHA 63 93 59 91 / 20 20 10 0 LBL 63 94 59 91 / 10 10 10 0 HYS 65 90 54 86 / 20 0 0 0 P28 67 95 59 91 / 10 10 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 204 AM CDT Fri Sep 2 2022 KSZ030-031-043>046-061>066-074>081-084>090-030715- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 204 AM CDT Fri Sep 2 2022 /104 AM MDT Fri Sep 2 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Late Friday afternoon into the evening, a subtle upper level shortwave impulse will dive south through the High Plains, and push a weak cold front through southwest KS. Thunderstorm development is expected along this boundary, however coverage remains in question given the weak nature of the forcing mechanism. Any convection that can develop will pose a risk of becoming severe while moving south through our area, as the latest ECMWF/GFS/NAM runs all suggest at least 1000-2000 J/Kg of CAPE and 25-35 kts of 0-6km shear will lie ahead of the front. Primary hazards include strong wind gusts and large hail, with the former being favored given expected 20-30 degree F dewpoint depressions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Friday afternoon into the evening along and east of a Garden City to Liberal line. Springer
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Fri Sep 2 2022
KSZ030-044-045-030115-
Trego KS-Lane KS-Ness KS-
725 PM CDT Fri Sep 2 2022
...Strong thunderstorms will impact portions of Ness, southwestern
Trego and eastern Lane Counties through 815 PM CDT...
At 725 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Cedar Bluff to near Shields.
Movement was south at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Ransom around 735 PM CDT.
Other locations in the path of these storms include Alamota and
Bazine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3828 9960 3827 10030 3870 10049 3870 10016
3877 10015 3881 9991
TIME...MOT...LOC 0025Z 340DEG 28KT 3875 9984 3864 10045
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UMSCHEIDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
751 PM CDT FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 1 ESE SCOTT STATE LAKE 38.68N 100.90W
09/02/2022 M55 MPH SCOTT KS MESONET
MESONET STATION K5SCT 1 ESE SCOTT STATE
LAKE.
&&
RBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
752 PM CDT FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 2 ESE SCOTT CITY 38.47N 100.88W
09/02/2022 M49 MPH SCOTT KS AWOS
AWOS STATION KTQK SCOTT CITY.
&&
RBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT FRI SEP 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM TSTM WND GST 4 WNW OGALLAH 39.00N 99.80W
09/02/2022 M51 MPH TREGO KS MESONET
MESONET STATION UP852 3.7 W OGALLAH (UPR).
&&
RBSpecial Weather Statement
National Weather Service Dodge City KS
825 PM CDT Fri Sep 2 2022
KSZ043>045-063-064-076>078-030200-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Scott KS-Haskell KS-Ness KS-
Ford KS-
825 PM CDT Fri Sep 2 2022
...Strong thunderstorms will impact portions of northern Ford,
Finney, southeastern Scott, southwestern Ness, Hodgeman, southern
Lane, Gray and northern Haskell Counties through 900 PM CDT...
At 824 PM CDT, Doppler radar was tracking the north wind shift ahead
of strong thunderstorms along a line extending from 7 miles north of
Hanston to near Kalvesta to near Holcomb. Movement was south at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Garden City and Holcomb around 830 PM CDT.
Jetmore around 840 PM CDT.
Other locations in the path of these storms include Ingalls, Plymell,
Cimarron, Spearville, Ensign, Bellefont and The Haggard Elev.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3780 9958 3759 10035 3762 10105 3832 10091
3829 10049 3841 10006
TIME...MOT...LOC 0124Z 357DEG 35KT 3822 9975 3804 10037 3802 10098
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
UMSCHEIDThe Dodge City radar (KDDC), 72 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
3 thunderstorm wind. Local standard time, as filed.
Report from mPing indicated a tree was uprooted and a roof was blown off a building.
Observed at a Mesonet station 4.4 NE of HAYNE.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, September 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058177, 1058179, 1058178.